Indiana, 2026High Wind in Indiana, March 13, 2026
March 13, 2026 · NWS IND · 9 events in 9 counties and zones
On March 13, 2026, a potent late-winter occluded storm system tracked across the Great Lakes while slowly filling, from early morning at 985 mb in northeastern Wisconsin, to late day at 989 mb over the northern Lower Peninsula of Michigan. The system's cold front crossed northern and northeastern portions of central Indiana from 1000 to 1230EST.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $348,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On March 13, 2026, a potent late-winter occluded storm system tracked across the Great Lakes while slowly filling, from early morning at 985 mb in northeastern Wisconsin, to late day at 989 mb over the northern Lower Peninsula of Michigan. The system's cold front crossed northern and northeastern portions of central Indiana from 1000 to 1230EST.
Both an earlier corresponding low-level jet stream axis and a later tighter surface pressure gradient crossed the region, promoting widespread gusty winds veering from southwest to west-northwest while gusting to 45 to 57 mph. When these two features briefly overlapped following the frontal passage, through midday to early afternoon hours, and also coupled with increased boundary layer mixing under plentiful sun, isolated highest wind gusts reached 58-67 mph. Winds subsided quickly through evening hours.
This unusually intense gradient wind episode for the central Indiana region included measured gusts of 58+ mph at seven reporting stations; four reports from Tipton County to Delaware County of semi trucks traveling on north-south roads being blown over to the east; and widely scattered tree, power line, and minor property (mainly roof) damage that was most prevalent in Delaware County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 13, 8:46 AM EST, 1 hour 14 minutes earlier. Its key messages:
- High Wind Warning in effect across northeast central Indiana from 5AM Through 8PM today; Wind Advisory in effect elsewhere
- Showers and storms return Sunday, with severe weather possible Sunday night.
- Breezy/windy again Sunday into Monday
- Much colder air early next week, lows in the teens Tuesday
Area forecast discussion, Mar 13, 8:46 AM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
946 AM EDT Fri Mar 13 2026
.KEY MESSAGES...
- High Wind Warning in effect across northeast central Indiana from
5AM Through 8PM today; Wind Advisory in effect elsewhere
- Showers and storms return Sunday, with severe weather possible
Sunday night.
- Breezy/windy again Sunday into Monday
- Much colder air early next week, lows in the teens Tuesday
&&
.FORECAST UPDATE...
Issued at 946 AM EDT Fri Mar 13 2026
No significant changes needed to the forecast this morning. We
continue to expect gusty winds today with frequent gusts between 45-
55 mph southwest of I-65 and between 50-60 mph northeast of I-65.
Wind Advisories and High Wind Warnings are being maintained as they
currently are.
Wind gusts between 40-50 mph have already occurred across the
region, with Indianapolis Int'l Airport measuring 53 mph around 9am.
Winds may diminish briefly this morning before ramping up again, due
to the low-level jet axis passing through and before the tighter
MSLP gradient arrives from the west. Now that clouds have cleared,
increased boundary layer mixing will allow winds to increase
again quickly later this morning.
Temperatures likely rise into the 50s/low 60s early before
decreasing a bit as winds become more westerly. Dew points have been
lower than guidance, which has allowed for some greater mixing this
morning. We've lowered dew points to better align with upstream
observations.
&&
.SHORT TERM (Today and tonight)...
Issued at 253 AM EDT Fri Mar 13 2026
Luck will run out today for those who were hoping for a quiet period
of weather.
Potent low pressure will move through the lower Great Lakes today.
The gradient between this low and high pressure across the southern
USA will create windy conditions for central Indiana.
Aloft, 850mb winds of 50kt to 70kt will move across the area this
morning, diminishing some during the afternoon.
Gusts around 30kt have already been noted upstream with the pressure
gradient, and as mixing occurs later this morning with heating, some
of the stronger winds aloft will bring down higher gusts. Cold
advection, especially in the northeastern forecast area, will help
mix down the stronger winds as well.
Guidance continues to show the potential for 50kt gusts in the
northeastern forecast area, and this makes sense given the above.
Will continue the High Wind Warning northeast with a Wind Advisory
elsewhere. 09Z might be a bit early for reaching criteria, but
moving the time at this point isn't really worth it.
Winds will diminish as mixing diminishes and the pressure gradient
relaxes, so 00Z still looks like a good time to let the
warning/advisory expire. Winds will continue to diminish through the
evening, with gusts gone by the overnight.
Regarding precipitation, lift may generate some patchy light rain or
sprinkles across the northern forecast area before 12Z this morning,
but dry lower levels will help lower odds of any reaching the ground.
Temperatures will peak in the 50s today and fall into the lower 30s
tonight.
&&
.LONG TERM (Saturday through Thursday)...
Issued at 253 AM EDT Fri Mar 13 2026
Saturday will be quiet with surface high pressure in control. Warm
advection may produce an isolated shower Saturday night across the
far northern portion of the area.
Sunday and Monday...
A deepening upper trough will produce a potent low pressure system
that will move into the lower Great Lakes by Monday morning. 850mb
winds in excess of 50kt will pump warmth and moisture into the area
Sunday. High temperatures could reach around 70 degrees.
Current timing for the cold front moving through central Indiana is
during the night Sunday night. This will help keep instability low,
but the impressive wind fields will keep a threat for strong to
severe convection going through the night.
Wrap around precipitation on Monday will be snow as much colder air
moves into the area. Some minor accumulation may occur on elevated
surfaces. Temperatures on Monday will only peak in the 30s most
areas.
Gusty winds will exist outside of any precipitation Sunday through
Monday, and a Wind Advisory may be needed at some point during this
period.
Tuesday...
Well below normal temperatures can be expected Tuesday with lows in
the teens Monday night and around 20 Tuesday night. Highs Tuesday
will only be around 30.
Wednesday and beyond...
A couple of weak systems in northwest flow aloft could bring some
light precipitation on Wednesday and then again Thursday night.
Temperatures will moderate, potentially reaching the 60s by Friday.
&&
.AVIATION (12Z TAF Issuance)...
Issued at 625 AM EDT Fri Mar 13 2026
Impacts:
- Wind gusts reaching 39-45kt by 15Z. Gusts gradually diminish
during the afternoon
- Non-convective LLWS before 15Z
Discussion:
VFR conditions are expected through the period. Mid clouds will
persist into mid-morning then clouds will diminish.
Strong winds aloft will continue LLWS conditions early, then as the
pressure gradient tightens and mixing occurs in the daylight hours
of this morning, strong gusts will reach the surface. These will
gradually diminish during the afternoon as winds aloft weaken and the
pressure gradient relaxes. Gusts around 25kt will likely continue
through about 02Z.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 8 PM EDT this evening for INZ021-030-031-
038>042-048-049-057.
Wind Advisory until 8 PM EDT this evening for INZ028-029-035>037-
043>047-051>056-060>065-067>072.
&&
UPDATE...Eckhoff
SHORT TERM...50
LONG TERM...50
AVIATION...50
Hazardous weather outlook, Mar 13, 2:32 AM EST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
332 AM EDT Fri Mar 13 2026
INZ028-029-035>037-043>047-051>056-060>065-067>072-140745-
Warren-Tippecanoe-Fountain-Montgomery-Boone-Vermillion-Parke-Putnam-
Hendricks-Marion-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Sullivan-
Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
332 AM EDT Fri Mar 13 2026
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
A Wind Advisory is in effect through 800 PM with gusts between 45 to
55 mph possible.
Moderate flooding continues on the lower White and lower East Fork
White Rivers.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms are possible Sunday night with the potential for
severe storms.
Wind chills near zero are expected Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report strong wind gusts today and
monitor the forecast for Sunday night.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ021-030-031-038>042-048-049-057-140745-
Carroll-Clinton-Howard-Tipton-Hamilton-Madison-Delaware-Randolph-
Hancock-Henry-Rush-
332 AM EDT Fri Mar 13 2026
This hazardous weather outlook is for northeast central Indiana.
.DAY ONE...Today and Tonight.
A HIGH WIND WARNING is in effect through 800 PM for the potential of
wind gusts up to 60 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms are possible Sunday night with the potential for
severe storms.
Wind chills near zero are expected Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report strong wind gusts today and
monitor the forecast for Sunday night.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
High Wind, Carroll
- When
- March 13, 10:00 AM EST to 2:00 PM EST
- Where
- Carroll forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.583, -86.563 (the zone’s center; the record gives no point)
A non-thunderstorm wind gust at 1323EST downed tree branch near Camden.
High Wind, Tippecanoe
- When
- March 13, 10:30 AM EST to 12:30 PM EST
- Where
- Tippecanoe forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.389, -86.894 (the zone’s center; the record gives no point)
A non-thunderstorm wind gust measured 58 mph from due west at 1054EST by KLAF Purdue University Airport.
High Wind, Shelby
- When
- March 13, 11:00 AM EST to 12:00 PM EST
- Where
- Shelby forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 39.524, -85.792 (the zone’s center; the record gives no point)
A non-thunderstorm wind gust measured 58 mph from the west at 1126EST by KGEZ Shelbyville Municipal Airport.
High Wind, Howard
- When
- March 13, 12:00 PM EST to 2:00 PM EST
- Where
- Howard forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.484, -86.117 (the zone’s center; the record gives no point)
A non-thunderstorm wind gust measured 62 mph from the west at 1330EST by KOKK Kokomo Municipal Airport. Previous to this peak gust, other non-thunderstorm gusts to 59 mph were observed during 1050-1056EST.
High Wind, Tipton
- When
- March 13, 12:00 PM EST to 1:30 PM EST
- Where
- Tipton forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 40.311, -86.052 (the zone’s center; the record gives no point)
A non-thunderstorm wind gust, prior to 1309EST, blew over a semi truck and trailer on US Highway 31 near Indiana Route 28.
High Wind, Hamilton
- When
- March 13, 12:00 PM EST to 1:30 PM EST
- Where
- Hamilton forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.073, -86.052 (the zone’s center; the record gives no point)
Non-thunderstorm wind gusts around 1200EST downed numerous tree branches in Noblesville.
High Wind, Marion
- When
- March 13, 12:00 PM EST to 1:30 PM EST
- Where
- Marion forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $20,000
- Reported by
- ASOS
- Coordinates
- 39.782, -86.138 (the zone’s center; the record gives no point)
A non-thunderstorm wind gust measured 62 mph from due west at 1249EST by KIND Indianapolis International Airport. A large tree was blown down on the second story of a house at 1210EST next to Butler University. Minor wind damage also occurred at broadcast media about 1 mile northeast of Eagle Creek Park.
High Wind, Madison
- When
- March 13, 12:00 PM EST to 2:00 PM EST
- Where
- Madison forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 40.162, -85.719 (the zone’s center; the record gives no point)
A non-thunderstorm wind gust, prior to 1303EST, blew over a semi truck and trailer on Indiana Route 37 at County Road 1550 North. Minor damage also occurred to a building's brick facade in downtown Anderson.
High Wind, Delaware
- When
- March 13, 12:00 PM EST to 1:00 PM EST
- Where
- Delaware forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $200,000
- Reported by
- ASOS
- Coordinates
- 40.228, -85.397 (the zone’s center; the record gives no point)
A non-thunderstorm wind gust measured 67 mph from the west at 1308EST by KMIE Delaware County Airport. Non-thunderstorm winds downed multiple trees and power lines throughout the county, blocking roadways. Winds also blew over two semi trucks and trailers on Interstate Route 69, one heading northbound immediately northwest of Daleville, and another southbound near the Pipe Creek Rest Area northwest of Gaston. Winds also caused roof and shingles damage to apartments, buildings and homes on the south side of Muncie. A severe gradient wind gust of 58 mph was also measured at 1340EST by a mesonet station southwest of Mount Pleasant.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, March 13, 20261 death · 67 kt wind · 16 events
- High Wind in Michigan, March 13, 2026$1.7 million · 62 kt wind · 14 events
- High Wind in Indiana, March 13, 20263 injured · $71,000 · 61 kt wind · 12 events
- Strong Wind in West Virginia, March 13 to 14, 2026$49,000 · 38 events
- Damaging Winds and High Wind in Pennsylvania, March 13 to 14, 2026$46,000 · 61 kt wind · 17 events
- High Wind in Ohio, March 13, 2026$69,000 · 67 kt wind · 7 events
- High Wind in Illinois, March 13, 202660 kt wind · 41 events
- Strong Wind in Ohio, March 13, 202623 events
- High Wind in Minnesota, March 13, 20261 injured · $15,000 · 60 kt wind · 5 events
- Strong Wind in Ohio, March 13, 2026$14,000 · 9 events
- High Wind in Wyoming, March 13 to 15, 202675 kt wind · 16 events
- Winter Storm and Strong Wind in New York, March 13 to 14, 202615 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1324166, 1324165, 1324241, 1324167, 1324168, 1324169, 1324239, 1324240, 1324242.